If a heroin addict is unable to shoot up again, how soon after the most recent dose will serious withdrawal symptoms occur? Is it a matter of hours, or days?
Early symptoms around 6 to 12 hours, more severe symptoms at around one to three days. All depending on how much the individual was using previously and what you interpret as "serious".
According to the NHTSA:
Withdrawal can begin within 6-12 hours after the last dose and may last 5-10 days. Early symptoms include watery eyes, runny nose, yawning and sweating. Major withdrawal symptoms peak between 48-72 hours after the last dose and include drug craving, restlessness, irritability, dysphoria, loss of appetite, tremors, severe sneezing, diarrhea, nausea and vomiting, elevated heart rate and blood pressure, chills alternating with flushing and excessive sweating, goose-flesh, abdominal cramps, body aches, muscle and bone pain, muscle spasms, insomnia, and severe depression.
The Australian Guidelines for the Management of Heroin Withdrawal state basically the same:
Physical symptoms generally commence 6 to 24 hours after last use, peak in severity during days two to four, and generally subside by day seven, while the psychological features of dysphoria, anxiety, sleep disturbances and increased cravings may continue for weeks or even months.